Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 26, NWS Green Bay, WI

July 1, 2018Brown County, Marinette County, Oconto County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 1, 2018, 3:13 PM CDT for Brown County, Marinette County, Oconto County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2018, 3:13 PM CDT (20:13 UTC)
Expired
Jul 1, 2018, 4:00 PM CDT
In force
47 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, WI, Marinette County, WI, Oconto County, WI

The radar

The Green Bay radar (KGRB), 58 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 12:04 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WUUS53 KGRB 012013
SVRGRB
WIC009-075-083-012100-
/O.NEW.KGRB.SV.W.0026.180701T2013Z-180701T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
313 PM CDT SUN JUL 1 2018

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northeastern Brown County in northeastern Wisconsin...
  Southern Marinette County in northeastern Wisconsin...
  Southern Oconto County in northeastern Wisconsin...

* Until 400 PM CDT.

* At 312 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles southeast of Gillett to near Bay Shore
  Park, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Green Bay, Marinette, Bay Shore Park, Menominee, Oconto, Egg
  Harbor, Suamico, Little Suamico, Peshtigo and Abrams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

A Tornado Watch remains in effect until 700 PM CDT for northeastern
Wisconsin.

LAT...LON 4483 8755 4472 8772 4450 8791 4477 8820
      4514 8769 4510 8761 4514 8761 4512 8754
      4506 8752 4494 8759 4490 8777 4471 8792
      4463 8793 4468 8780 4487 8764 4493 8745
      4507 8736 4512 8737 4508 8726
TIME...MOT...LOC 2012Z 221DEG 52KT 4483 8811 4461 8784 

HAIL...0.75IN
WIND...60MPH
 
$$

MPC
2 follow-up statements
786 
WWUS53 KGRB 012031
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
331 PM CDT SUN JUL 1 2018

WIC009-012040-
/O.CAN.KGRB.SV.W.0026.000000T0000Z-180701T2100Z/
Brown WI-
331 PM CDT SUN JUL 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for northeastern
Wisconsin.

LAT...LON 4494 8759 4493 8771 4491 8777 4479 8786
      4489 8804 4514 8769 4511 8766 4510 8759
      4511 8761 4514 8761 4512 8754 4506 8752
TIME...MOT...LOC 2030Z 227DEG 41KT 4498 8790 4475 8763 

$$

WIC075-083-012100-
/O.CON.KGRB.SV.W.0026.000000T0000Z-180701T2100Z/
Marinette WI-Oconto WI-
331 PM CDT SUN JUL 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN MARINETTE AND CENTRAL OCONTO COUNTIES...

At 330 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Oconto to 11 miles northeast of Bay
Shore Park, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Marinette, Menominee, Oconto, Peshtigo, Cullen and County Line. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A Tornado Watch remains in effect until 700 PM CDT for northeastern
Wisconsin.

LAT...LON 4494 8759 4493 8771 4491 8777 4479 8786
      4489 8804 4514 8769 4511 8766 4510 8759
      4511 8761 4514 8761 4512 8754 4506 8752
TIME...MOT...LOC 2030Z 227DEG 41KT 4498 8790 4475 8763 

HAIL...0.75IN
WIND...60MPH
 
$$

KLB
338 
WWUS53 KGRB 012043
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
343 PM CDT SUN JUL 1 2018

WIC075-083-012100-
/O.CON.KGRB.SV.W.0026.000000T0000Z-180701T2100Z/
Marinette WI-Oconto WI-
343 PM CDT SUN JUL 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN MARINETTE AND OCONTO COUNTIES...

At 343 PM CDT, a severe thunderstorm was located near Marinette,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Marinette, Menominee, Oconto, Peshtigo, Cullen and County Line. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A Tornado Watch remains in effect until 700 PM CDT for northeastern
Wisconsin.

LAT...LON 4494 8759 4493 8771 4491 8777 4488 8780
      4495 8795 4514 8769 4511 8766 4510 8759
      4511 8761 4514 8761 4512 8754 4506 8752
TIME...MOT...LOC 2043Z 227DEG 50KT 4503 8761 

HAIL...0.75IN
WIND...60MPH
 
$$

KLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:50 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 1, 2:50 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
250 PM CDT Sun Jul 1 2018

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 245 PM CDT Sun Jul 1 2018

Scattered thunderstorms ending this evening, otherwise very warm
and rather humid weather will continue through most of the week.
Turning cooler and less humid next weekend.

A seasonably strong band of westerlies will remain across the
northern CONUS and southern Canada during the period.
Deamplification is occurring now, but reamplification and
retrogression of the main features is expected during the early
to middle part of the week. That will allow the upper flow across
the forecast area to tilt northwesterly by next weekend.

Some relief from the heat and humidity is expected the next
couple days, though temperatures will stay above normal and dew
points will likely remain in the 60s across much of the area.
Another couple days of hot and humid weather will follow
(including for Independence Day) before readings drop to
seasonable levels for the end of the week and next weekend.
Precipitation amounts will depend on convection, and probably be
quite variable across the area.
&&

.SHORT TERM...Tonight and Monday
Issued at 245 PM CDT Sun Jul 1 2018

Scattered thunderstorms continued to develop across the area
early this afternoon. The initial storms that formed mid-day
developed quickly, and exhibited considerable low-level rotation.
More recently, storms have been slower to intensify and shown less
tendency to develop rotation. Low-level shear is strongest north
and west of Green Bay, while the highest CAPES are across the
southern part of the forecast area. Large scale forcing for ascent
may still increase some during the next couple hours, so a threat
for severe weather will persist in the east for at least a couple
more hours. Will wait just a bit longer to make sure the storms
currently developing near AUW do not intensify significantly
before dropping the watch across the west.

.LONG TERM...Monday Night Through Sunday
Issued at 245 PM CDT Sun Jul 1 2018

Return flow will spread across the area on Independence day, then
a cool front trailing southward from a cyclone tracking well to
the north across Canada will drop into the area on Thursday. Some
convection is likely during these periods, but upper heights are
very high and really don't drop until the new upper trough begins
to amplify over eastern North America late in the period. So
storms will probably be scattered.

Overall, the standard extended forecast initialization grids
based on a broad blend of guidance products seemed to adequately,
so few adjustments were necessary.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 605 AM CDT Sun Jul 1 2018

The main aviation concern late this afternoon will be
thunderstorms and gusty surface winds. some MVFR ceilings are
possible overnight, especially across the north/northwest part of
the area. &&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement until 1 AM CDT Monday for WIZ022-040-050.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Skowronski
AVIATION.......Skowronski
Hazardous weather outlook, Jul 1, 10:18 AM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1018 AM CDT Sun Jul 1 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1018 AM CDT Sun Jul 1 2018

...SEVERE THUNDERSTORMS WITH TORNADOES, DAMAGING WINDS, AND LARGE
HAIL POSSIBLE THIS AFTERNOON...

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop in western Wisconsin mid-day,
and move northeast across the area this afternoon. Some of the
storms are likely to be severe and produce damaging wind gusts and
large hail. Tornadoes are also possible with the storms.

The greatest potential for severe storms will be east of a line
from Wisconsin Rapids to Wausau to Iron Mountain, Michigan, and
will occur between noon and 800 pm.

Gusty south winds will produce large waves on Lake Michigan,
which will lead to an increased risk of strong currents and
hazardous swimming conditions at Lake Michigan beaches.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms late Monday afternoon and
Monday night across far north-central Wisconsin. Severe weather is
not expected with these storms.

The next chance for thunderstorms arrives Wednesday into
Thursday. The potential for severe weather with these storms is
uncertain this far in advance.

Hot and humid weather is forecast to return Wednesday and
Thursday with heat indices approaching 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely to be needed this afternoon.

LMZ521-522-541>543-021100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1018 AM CDT Sun Jul 1 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Thunderstorms may pose a significant hazard to boaters on the bay
and lake this afternoon and early this evening. Gusty south winds
will also create hazardous conditions for small craft. Patchy
dense fog is also possible, mainly on the lake.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms on Wednesday into Thursday.

Skowronski

In the hours before

Special weather statement, Jul 1, 2:27 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Green Bay WI
227 PM CDT SUN JUL 1 2018

WIZ022-012015-
Door WI-
227 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DOOR COUNTY UNTIL 315
PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Marinette, moving northeast at 55 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Egg Harbor around 245 PM CDT.
  Ephraim and Chambers Island around 255 PM CDT.

Other locations impacted by this storm include Washington Island,
Fish Creek, Peninsula State Park, Ellison Bay and Sister Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 700 PM CDT for northeastern
Wisconsin.

LAT...LON 4483 8755 4488 8761 4492 8751 4494 8763
      4508 8753 4495 8759 4493 8754 4494 8745
      4507 8736 4512 8737 4517 8744 4521 8742
      4525 8734 4522 8721 4533 8710 4534 8701
      4541 8698 4542 8694 4540 8684 4540 8685
TIME...MOT...LOC 1925Z 217DEG 48KT 4495 8758

Kurimski
Local storm report, Jul 1, 2:40 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
240 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     8 N IOLA                44.62N 89.11W
07/01/2018                   WAUPACA            WI   LAW ENFORCEMENT

            FEW TREES DOWN. TIME ESTIMATED BY RADAR.

&&

GENEB
Local storm report, Jul 1, 2:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
241 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     APPLETON                44.26N 88.40W
07/01/2018  M49 MPH          OUTAGAMIE          WI   AWOS

&&

SAC
Local storm report, Jul 1, 2:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     2 W APPLETON            44.26N 88.44W
07/01/2018                   OUTAGAMIE          WI   LAW ENFORCEMENT

            TREES DOWN.

&&

SAC
Local storm report, Jul 1, 2:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
252 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     W APPLETON              44.26N 88.40W
07/01/2018                   OUTAGAMIE          WI   AMATEUR RADIO

            NEAR HWY 96 AND COUNTY ROAD T. A FEW BRANCHES DOWN. POWER
            OUT.

&&

SAC
Local storm report, Jul 1, 3:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
304 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     ASHWAUBENON             44.46N 88.08W
07/01/2018  M52 MPH          BROWN              WI   ASOS

&&

SAC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:16 PM CDTSpecial Weather StatementGRBOutagamie, Waupaca, Winnebago59 min
Jun 30, 8:45 PM CDTSpecial Weather StatementGRBFlorence15 min
Jun 30, 9:09 PM CDTSpecial Weather StatementGRBVilas51 min
Jul 1, 3:29 AM CDTSmall Craft AdvisoryGRB22 hr
Jul 1, 3:43 AM CDTBeach Hazards StatementGRBDoor, Kewaunee, Manitowoc21 hr
Jul 1, 12:01 PM CDTSpecial Weather StatementGRBShawano44 min
Jul 1, 12:10 PM CDTSevere Thunderstorm WarningGRBMenominee, Portage, Shawano, Waupaca50 min
Jul 1, 12:18 PM CDTTornado WarningGRBShawano, Waupaca42 min
Jul 1, 12:23 PM CDTSevere Thunderstorm WarningGRBMenominee, Oconto82 min
Jul 1, 12:43 PM CDTTornado WarningGRBMarinette, Oconto47 min
Jul 1, 1:20 PM CDTSevere Thunderstorm WarningGRBMarinette55 min
Jul 1, 1:26 PM CDTSpecial Weather StatementGRBBrown49 min
Jul 1, 1:28 PM CDTSpecial Marine WarningGRB92 min
Jul 1, 1:37 PM CDTSevere Thunderstorm WarningGRBBrown, Oconto, Outagamie53 min
Jul 1, 1:38 PM CDTSpecial Weather StatementGRBWaushara52 min
Jul 1, 1:54 PM CDTSpecial Weather StatementGRBWinnebago51 min
Jul 1, 2:06 PM CDTSevere Thunderstorm WarningGRBOutagamie, Waupaca, Waushara, Winnebago39 min
Jul 1, 2:10 PM CDTSpecial Marine WarningGRB65 min
Jul 1, 2:27 PM CDTSpecial Weather StatementGRBDoor48 min
Jul 1, 2:40 PM CDTSevere Thunderstorm WarningGRBBrown, Oconto, Outagamie, Shawano50 min
Jul 1, 2:53 PM CDTSpecial Marine WarningGRB106 min
Jul 1, 3:24 PM CDTSevere Thunderstorm WarningGRBDoor66 min
Jul 1, 3:27 PM CDTSpecial Marine WarningGRB93 min
Jul 1, 5:00 PM CDTSpecial Marine WarningGRB30 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.